Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 45, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 11, 2015, 5:51 PM HST for Honolulu County, Hawaii. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2015, 5:51 PM HST (03:51 UTC)
- Expired
- Sep 11, 2015, 10:20 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 6:40 PM HST | FLASH FLOOD | Waikane, HI | WAIKANE BRIDGE IS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1542 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
099
WGHW50 PHFO 120351
FFWHFO
HIC003-120645-
/O.NEW.PHFO.FF.W.0045.150912T0351Z-150912T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU
551 PM HST FRI SEP 11 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 845 PM HST
* AT 546 PM HST...RADAR...RAIN GAGES AND STREAM GAGES INDICATE HEAVY
RAIN OVER WINDWARD OAHU...AND OVER THE KOOLAU MOUNTAINS...IS
RESULTING IN RAPID RISES IN STREAM LEVELS. RAINFALL RATES AS HIGH
AS 2 TO 3 INCHES PER HOUR ARE OCCURRING IN THE HEAVIEST
SHOWERS...WHICH ARE REPEATEDLY FORMING OVER THE KOOLAU SLOPES.
STREAMS DRAINING FROM THE KOOLAUS WILL SEE RAPID RISES IN WATER
LEVELS...INCLUDING STREAMS THAT RUN THROUGH URBAN HONOLULU.
REMEMBER IT DOES NOT NEED TO BE RAINING HARD AT YOUR LOCATION FOR
FLASH FLOODING TO OCCUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
MAUNAWILI...WAIMANALO...WAIKANE...KAAAWA...PUNALUU... WAIAHOLE...
LAIE... WAHIAWA...KANEOHE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF OAHU IN HONOLULU COUNTY.
LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
2147 15777 2146 15773 2141 15774 2131 15765
2130 15772 2127 15782 2134 15790 2134 15798
2132 15798 2163 15808 2169 15803
$$
BIRCHARD5 follow-up statements
639
WGHW70 PHFO 120443
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
643 PM HST FRI SEP 11 2015
HIC003-120645-
/O.CON.PHFO.FF.W.0045.000000T0000Z-150912T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
643 PM HST FRI SEP 11 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
HEAVY RAIN CONTINUES TO IMPACT MOST OF THE EASTERN HALF OF OAHU...
AND IS ESPECIALLY HEAVY OVER THE KOOLAU MOUNTAINS...AND ALONG THE
WINDWARD COAST. STREAM GAGES IN WAIKANE AND PUNALUU INDICATE RAPID
RISES IN WATER LEVELS THAT IS CAUSING FLASH FLOODING. OAHU EMERGENCY
MANAGEMENT REPORTS THAT KAMEHAMEHA HIGHWAY IS CLOSED AT WAIKANE
BRIDGE DUE TO WATER ON THE ROADWAY. RAINFALL RATES AS HIGH AS 3
INCHES PER HOUR WILL MAKE DRIVING DIFFICULT...ESPECIALLY WITH
EXTREME PONDING ON AREA ROADWAYS.
SHOWERS ARE REPEATEDLY FORMING OVER THE KOOLAU SLOPES. THUS...
STREAMS DRAINING FROM THE KOOLAUS WILL SEE RAPID RISES IN WATER
LEVELS...INCLUDING STREAMS THAT RUN THROUGH URBAN HONOLULU.
REMEMBER IT DOES NOT NEED TO BE RAINING HARD AT YOUR LOCATION FOR
FLASH FLOODING TO OCCUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
MAUNAWILI...WAIMANALO...WAIKANE...KAAAWA...PUNALUU...WAIAHOLE...
LAIE...KAILUA AND KANEOHE. STREAMS ON THE TOWN SIDE OF OAHU WILL
ALSO BE DANGEROUSLY HIGH AS WATER DRAINS FROM THE HEAVY RAIN
UPSLOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
2147 15777 2146 15773 2141 15774 2131 15765
2130 15772 2127 15782 2134 15790 2134 15798
2132 15798 2163 15808 2169 15803
$$
BIRCHARD758
WGHW70 PHFO 120531
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
731 PM HST FRI SEP 11 2015
HIC003-120645-
/O.CON.PHFO.FF.W.0045.000000T0000Z-150912T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
731 PM HST FRI SEP 11 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
AT 730 PM...RADAR SHOWED MODERATE TO LOCALLY HEAVY RAIN OVER THE
SOUTHEASTERN HALF OF OAHU...SOUTH AND EAST OF A LINE FROM PUNALUU TO
MILILANI TO SALT LAKE. HOWEVER...RAINFALL RATES ARE GRADUALLY
DIMINISHING...AND THE AREA OF HEAVY RAIN HAS SHIFTED SLIGHTLY TO THE
WEST. WATER LEVELS IN MANY OAHU STREAMS REMAIN HIGH...ESPECIALLY
ALONG THE WINDWARD AND SOUTHEAST SIDE...AND KAMEHAMEHA HIGHWAY
REMAINS CLOSED IN BOTH DIRECTIONS DUE TO FLOODING AT THE WAIKANE
BRIDGE.
STREAMS DRAINING FROM THE KOOLAU MOUNTAINS WILL CONTINUE TO SEE
DANGEROUSLY HIGH WATER LEVELS THAT COULD LEAD TO PROPERTY DAMAGE.
IT DOES NOT NEED TO BE RAINING HARD AT YOUR LOCATION FOR FLASH
FLOODING TO OCCUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
MAUNAWILI...WAIMANALO...WAIKANE...KAAAWA...PUNALUU...WAIAHOLE...
LAIE...KAILUA AND KANEOHE. WATER LEVELS IN STREAMS ON THE TOWN SIDE
OF OAHU WILL ALSO BE DANGEROUSLY HIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
2147 15777 2146 15773 2141 15774 2131 15765
2130 15772 2127 15782 2134 15790 2134 15798
2132 15798 2163 15808 2169 15803
$$
BIRCHARD473
WGHW50 PHFO 120641
FFWHFO
HIC003-120945-
/O.EXT.PHFO.FF.W.0045.000000T0000Z-150912T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU
841 PM HST FRI SEP 11 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 1145 PM HST
* AT 832 PM HST...RADAR INDICATED THAT POCKETS OF MODERATE TO HEAVY
RAIN ARE STILL FALLING OVER THE KOOLAU MOUNTAINS...AND OVER
SOUTHEAST OAHU. WATER LEVELS IN OAHU STREAMS REMAIN HIGH...BUT ARE
GRADUALLY DIMINISHING. KAMEHAMEHA HIGHWAY NEAR WAIKANE BRIDGE
REMAINS CLOSED DUE TO WATER COVERING THE ROADWAY.
* THIS WARNING COVERS ALL OF EAST AND SOUTHEAST OAHU...INCLUDING
HONOLULU...KALIHI...FORT SHAFTER...KAHALUU...PUNALUU...KAAAWA...
MAUNAWILI...WAIMANALO... AND WAIKANE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
2147 15777 2146 15773 2141 15774 2131 15765
2130 15772 2127 15782 2134 15790 2134 15798
2132 15798 2163 15808 2169 15803
$$
BIRCHARD602
WGHW70 PHFO 120654
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
854 PM HST FRI SEP 11 2015
HIC003-120945-
/O.CON.PHFO.FF.W.0045.000000T0000Z-150912T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
854 PM HST FRI SEP 11 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
AT 850 PM HST...OAHU DEPARTMENT OF EMERGENCY MANAGEMENT REPORTED
THAT KAMEHAMEHA HIGHWAY NEAR WAIKANE BRIDGE HAS BEEN REOPENED AS
FLOOD WATERS HAVE RECEDED. STREAM GAGES INDICATE THAT WATER LEVELS
REMAIN ELEVATED...BUT ARE DOWN FROM A PEAK IN THE LAST HOUR.
HOWEVER...MODERATE TO LOCALLY HEAVY SHOWERS ARE RE-DEVELOPING OVER
THE KOOLAU MOUNTAINS...OVER SATURATED GROUND. THUS THE FLASH FLOOD
WARNING REMAINS IN EFFECT.
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE BUT ARE NOT LIMITED
TO MAUNAWILI...WAIMANALO...WAIKANE...AS WELL AS AREAS IN URBAN
HONOLULU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
2147 15777 2146 15773 2141 15774 2131 15765
2130 15772 2127 15782 2134 15790 2134 15798
2132 15798 2163 15808 2169 15803
$$
BIRCHARD031
WGHW70 PHFO 120820
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
1020 PM HST FRI SEP 11 2015
HIC003-120827-
/O.CAN.PHFO.FF.W.0045.000000T0000Z-150912T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1020 PM HST FRI SEP 11 2015
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
HEAVY RAINS HAVE ENDED AND FLOOD WATERS HAVE RECEDED...AND ARE NO
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. THUS THE FLASH
FLOOD WARNING IS CANCELLED.
ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS MAY REDEVELOP
OVERNIGHT...AND A FLASH FLOOD WATCH REMAINS IN EFFECT.
LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
2147 15777 2146 15773 2141 15774 2131 15765
2130 15772 2127 15782 2134 15790 2134 15798
2132 15798 2163 15808 2169 15803
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 4:00 PM HST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 11, 4:00 PM HST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST FRI SEP 11 2015 .SYNOPSIS... PASSING SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS CAN BE EXPECTED THROUGH SATURDAY AS A MOIST AIRMASS LIES ACROSS THE AREA. WINDS WILL BE LIGHT AND VARIABLE FAVORING AN EAST SOUTHEASTERLY DIRECTION. HIGH PRESSURE WILL BE BUILDING IN TO THE NORTH EARLY NEXT WEEK WITH A MORE TYPICAL TRADE WIND WEATHER PATTERN RETURNING. CLOUDS AND PASSING SHOWERS WILL THEN FAVOR WINDWARD AND MAUKA AREAS WITH A FEW SHOWERS POSSIBLE OVER SOME LEEWARD LOCATIONS. && .DISCUSSION... AN AREA OF HIGH PRESSURE LIES FAR TO THE NORTHEAST OF THE STATE WHILE THE REMNANTS OF JIMENA LIES JUST TO THE NORTHWEST OF KAUAI. THIS PLACES THE ISLANDS IN LOW LEVEL EAST TO SOUTHEASTLY FLOW. ABUNDANT LOW LEVEL MOISTURE IS IN PLACE IN THE ISLAND VICINITY. ALSO AN UPPER LEVEL LOW IS SEEN ON WATER VAPOR IMAGERY DIGGING DOWN TOWARD THE STATE FROM THE NORTHWEST. THUS LOCALLY HEAVY SHOWERS ARE A POSSIBILITY AS WELL AS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA MAINLY OVER THE WEST END OF THE STATE. A FLASH FLOOD WATCH IS IN EFFECT FOR KAUAI AND OAHU THROUGH SATURDAY AFTERNOON AS THE HIGHEST MOISTURE AVAILABILITY LIES OVER THEM. BY SUNDAY THE REMNANTS OF JIMENA WILL BE FAR TO THE NORTHWEST OF THE STATE WITH HIGH PRESSURE BUILDING IN TO OUR NORTH. THIS WILL ALLOW FOR THE RETURN OF TRADE WIND WEATHER PATTERN ACROSS THE AREA. A DRIER AND MORE STABLE AIRMASS WILL MOVE IN FROM THE EAST. THUS CLOUDS AND PASSING SHOWERS WILL TEND TO FAVOR WINDWARD AND MAUKA AREAS WITH A FEW SHOWERS EXPECTED OVER SOME LEEWARD LOCATIONS. TEMPERATURES ARE EXPECTED TO REMAIN ON THE WARM SIDE BUT DEW POINT TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES LOWER...THUS IT WILL FEEL A BIT MORE COMFORTABLE THAN ARE RECENT WEATHER. && .AVIATION... MOISTURE ASSOCIATED WITH THE REMNANTS OF JIMENA WILL SWEEP ACROSS OAHU THIS EVENING AND OVERSPREAD KAUAI TONIGHT AND SATURDAY. CONDITIONS SHOULD IMPROVE LATER THIS EVENING ACROSS OAHU...BUT WIDESPREAD SHOWER ACTIVITY IS EXPECTED TO OCCASIONALLY REDUCE CIGS/VSBYS TO MVFR AND POSSIBLY IFR LEVELS ACROSS KAUAI THROUGH SATURDAY. ELSEWHERE...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED. AIRMET SIERRA IS IN EFFECT FOR MTN OBSC ACROSS OAHU AND KAUAI. CONDITIONS SHOULD IMPROVE LATER THIS EVENING ACROSS OAHU...BUT WILL LIKELY LINGER THROUGH THE NIGHT ACROSS KAUAI. && .MARINE... STRENGTHENING TRADE WINDS EARLY NEXT WEEK WILL CAUSE AND INCREASE IN SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES. BY MONDAY THE WINDS ARE EXPECTED TO BE SUFFICIENTLY STRONG ENOUGH TO CAUSE SMALL CRAFT ADVISORY CONDITIONS OVER THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND. THERE WILL ALSO BE A SERIES OF SMALL SOUTH SWELLS THROUGHOUT THE FORECAST PERIOD WITH SURF HEIGHTS EXPECTED TO REMAIN BELOW ADVISORY LEVELS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU. && SYNOPSIS/DISCUSSION/MARINE...BURKE AVIATION...JELSEMA
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 4:16 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 11, 4:44 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 11, 6:54 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 11, 9:45 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 12, 3:38 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 12, 3:44 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Sep 12, 7:04 AM HST | Small Craft Advisory | HFO | 11 hr | |
| Sep 12, 7:14 AM HST | Areal Flood Advisory | HFO | Kauai | 10 hr |
| Sep 12, 7:41 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.